Kenny Walter is an editor with HCPLive. Prior to joining MJH Life Sciences in 2019, he worked as a digital reporter covering nanotechnology, life sciences, material science and more with R&D Magazine. He graduated with a degree in journalism from Temple University in 2008 and began his career as a local reporter for a chain of weekly newspapers based on the Jersey shore. When not working, he enjoys going to the beach and enjoying the shore in the summer and watching North Carolina Tar Heel basketball in the winter.
New research shows no significant difference in the proportion of patients with gastrointestinal bleeding following anticoagulant or antiplatelet monotherapy.
Neena S. Abraham, MD
The debate over whether monotherapy or combination therapy is ideal to treat gastrointestinal bleeding rages on.
A team, led by Neena S. Abraham, MD, Division of Gastroenterology and Hepatology, Department of Medicine, Mayo Clinic, identified the risk and time frame for gastrointestinal bleeding in patients prescribed different antithrombotic regimens.
The safety of different antithrombotic strategies for patients with more than 1 indication for antithrombotic drugs is not yet known.
The team performed a retrospective analysis of nationwide claims data from privately insured and Medicare Advantage enrollees who received anticoagulant and/or antiplatelet agents between October 2020 and May 2017.
Each patient was stratified by their prescriptions, which included anticoagulants alone, antiplatelets alone, or a combination therapy, as well as by their primary diagnosis of atrial fibrillation, ischemic heart disease, or venous thromboembolism.
The investigators estimated the one-year gastrointestinal bleeding risk using parametric time-to-event survival models, expressed as annualized risk and the number needed to harm.
In the final analysis, the investigators examined 311,211 patients with a median age of 67 for monotherapy and 69.8 for combination antithrombotic therapy.
There was not a significant difference in the proportion of patients with bleeding after anticoagulant or antiplatelet monotherapy (∼3.5%/year). However, combination antithrombotic therapy increased gastrointestinal bleeding risk compared with anticoagulant, where the number needed to harm was 29 or antiplatelet monotherapy, where the number needed to harm was 31, regardless of the patients’ diagnosis or time point analyzed.
Advancing age was linked to an increase in the 1-year probability of gastrointestinal bleeding. Patients prescribed combination therapy were at the greatest risk for gastrointestinal bleeding, particularly after the age of 75 years, where bleeding occurring in 10-17.5% of patients per year.
“In an analysis of nationwide insurance and Medicare claims data, we found [gastrointestinal bleeding] to occur in a higher proportion of patients prescribed combinations of anticoagulant and antiplatelet agents compared with monotherapy,” the authors wrote. “Among all drug exposure categories and cardiovascular conditions, the risk of [gastrointestinal bleeding] increased with age, especially among patients older than 75 years.”
The investigators believe risk increases over time, particularly with combination regimens with elderly patients.
Recently, a panel of patients, clinicians, and methodologists developed a new set of recommendations for treating critically ill patients with gastrointestinal bleeding prophylaxis.
The new guidelines call for the use of proton pump inhibitors (PPIs) or histamine-2 receptor antagonists (H2RAs), despite an increased risk of pneumonia.
One of the recommendations in the new guideline is the suggestion on using acid suppression for people with higher risk of gastrointestinal bleeding—4% or higher.
The second new recommendation is for critically ill patients who are going to receive prophylaxis against gastrointestinal bleeding to use a PPI or H2RA. However, they do not suggest using sucralfate for this patient population.
While gastric acid suppression with proton pump inhibitors or histamine-2 receptor antagonists are commonly done to prevent gastrointestinal bleeding in critically ill patients, existing guidelines vary in their recommendations to which population to treat and which agent to use.
On average, 4% of critically ill patients develop gastrointestinal bleeding, with a leading causing being physiologic stress that cause stress ulcers in the esophagus, stomach or duodenum. Critical illness is also linked with other forms of upper gastrointestinal bleeding.
The study, “Risk of Gastrointestinal Bleeding Increases With Combinations of Antithrombotic Agents and Patient Age,” was published online in Clinical Gastroenterology and Hepatology.